Alert archive / South Carolina / Tornado Warnings in 1999
Tornado Warning 5, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Apr 27, 1999, 4:41 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 27, 1999, 4:41 PM EDT (20:41 UTC)
- Expired
- Apr 27, 1999, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Georgetown County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 113 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 4:55 PM EDT | Hail 1.75 | Andrews, SC | Sheriff reported hail up to golfball size. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 272044 RRA TORILM SCC043-089-272115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 441 PM EDT TUE APR 27 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * TORNADO WARNING FOR... WESTERN GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA EASTERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 515 PM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO IN THE VICINITY OF HIGHWAY 512...3 MILES EAST OF TRIO. THE STORM IS MOVING EAST AT 25 MPH AND WILL PASS IN THE VICINITY OF ANDREWS BY 455 PM. IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. AVOID WINDOWSD. IF CAUGHT OUTSIDE...LAY DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Apr 27, 2:20 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 27, 2:20 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 220 PM EDT TUE APR 27 1999 VERY INTERESTING WX UPCOMING NEXT 48 HRS AND BEYOND WITH POTENTIAL TROUBLE OTR BNKS WITH GALES AND CSTL FLOODING. TNT...WE GOT A BRK TDY AS FNT ENDED UP MOVG S FASTER. INSTEAD OF TSTM CHC THIS AFT WE ENDED UP WITH P/S SKIES. BEST INSTAB NOW OFF TO THE S ACRS SRN TIER INTO SC....REST OF AFT LIKELY DRY AND P/C. A BIT LTR TNT THINGS WILL BEGIN TO CHANGE...WELL DEFINED PIECE OF UPP LVL ENERGY WILL ROTATE NEWD FRM CLOSED UPP LOW AND CROSS MHX CWA LTR TNT. THIS FEATURE WILL BRNG DECENT UVM TO REG. SHWRS/TSTMS THAT GET GOING OVR SC WILL BE ENHANCED BY THIS FEATURE AND START HEADING NEWD. PLAN ON HAVING HI POPS ACRS REG. PROB TOO STABLE FOR MUCH TSTMS AND WILL WORD AS RAIN DVLPNG. CONT ADV OF LWR DWPTS BEFORE ONSET ON RAIN WILL MAKE FOR A CHILLY NGT WITH LOWS IN THE 50S. WED... BEST LIFT APPEARS TO BE IN THE MORNING WITH PIECE OF ENERGY THEN LINGERING CLDS/DRIZZLE LTR ON. TEMPS MUCH MUCH BELOW NORMAL WITH 55 TO 60 MOST AREAS WITH LO LVL NE FLOW AND WV DVLPNG OFFSHR. WED NGT... MORE OF SAME WITH CLDS AND PATCHES OF LGT RAIN/DRZL. LOW TEMPS UPP 40S TO LWR 50S MOST AREAS. THU...MORE UPP LVL ENERGY CONTS TO DUMBELL SEWD. SOME UVM WILL LIKELY OCCUR FRM THIS PROCESS SO CONT CLDY AND UNSEASONABLY CHILLY WITH AREAS R-/L-. CONCERNING OTR BNKS...SITUATION HAS POTENTIAL TO CAUSE PROBS. NE WNDS WILL BEGIN TO INCR IN EARNEST ON WED AND GET STRNGR WED NGT AS WV MOVS OFFSHR. AVN STRENGTHENS LOW A BIT OFFSHR ON THU INTO FRI IN RESPONSE TO MORE UPP LVL ENERGY DUMBELLING SEWD. GIVEN STRENGTH OF HI TO THE N ITS GOING TO HOWL ALNG THE OTR BNKS FOR MANY DAYS IN A ROW. IF TRAJS ARE MORE 050 DEG VERSUS 020 THEN THERE WILL BE BIG PROBS WITH CSTL FLOODING. SITUATION NEEDS MONITORED OVR NEXT FEW DAYS. TIDES ARE NOT TOO HIGH BUT IT MAY NOT MATTER. CWF...SCA CONDS DVLPNG LTR TNT INTO WED. GALES A DISTINCT PSBLTY THU INTO FRI WITH VRY BIG SEAS DVLPNG OFFSHR AND OVR THE STRM. .MHX...SCA S OF CURRITUCK BCH LGT TO CAPE HAT. GATES
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 2:26 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 64 min |
| Apr 27, 2:38 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 62 min |
| Apr 27, 3:31 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 29 min |
| Apr 27, 3:46 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 49 min |
| Apr 27, 3:54 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 31 min |
| Apr 27, 4:38 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 37 min |
| Apr 27, 5:23 PM EDT | Tornado Warning | ILM | Georgetown | 32 min |
| Apr 27, 6:20 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 25 min |
Nearby
Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.